Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Infinite dimensional perfect set theorems


Author: Tamás Mátrai
Journal: Trans. Amer. Math. Soc. 365 (2013), 23-58
MSC (2010): Primary 03E15
DOI: https://doi.org/10.1090/S0002-9947-2012-05468-7
Published electronically: June 8, 2012
MathSciNet review: 2984051
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: What largeness and structural assumptions on $ A \subseteq [\mathbb{R}]^{\omega }$ can guarantee the existence of a non-empty perfect set $ P \subseteq \mathbb{R}$ such that $ [P]^{\omega } \subseteq A$? Such a set $ P$ is called $ A$-homogeneous. We show that even if $ A$ is open, in general it is independent of ZFC whether for a cardinal $ \kappa $, the existence of an $ A$-homogeneous set $ H \in [\mathbb{R}]^{\kappa }$ implies the existence of a non-empty perfect $ A$-homogeneous set.

On the other hand, we prove an infinite dimensional analogue of Mycielski's Theorem: if $ A$ is large in the sense of a suitable Baire category-like notion, then there exists a non-empty perfect $ A$-homogeneous set. We introduce fusion games to prove this and other infinite dimensional perfect set theorems.

Finally we apply this theory to show that it is independent of ZFC whether Tukey reductions of the maximal analytic cofinal type can be witnessed by definable Tukey maps.


References [Enhancements On Off] (What's this?)

  • 1. T. Bartoszyński, Invariants of Measure and Category, Handbook of set theory. Vols. 1, 2, 3, 491-555, Springer, Dordrecht, 2010. MR 2768686
  • 2. M. R. Burke, A theorem of Friedman on rectangle inclusion and its consequences, note.
  • 3. D. Cenzer, R. D. Mauldin, On the Borel class of the derived set operator, Bull. Soc. Math. France 110 (1982), no. 4, 357-380. MR 694756 (85b:54058)
  • 4. D. Cenzer, R. D. Mauldin, On the Borel class of the derived set operator II, Bull. Soc. Math. France 111 (1983), no. 4, 367-372. MR 763550 (86a:54046)
  • 5. D. H. Fremlin, The partially ordered sets of measure theory and Tukey's ordering. Dedicated to the memory of Professor Gottfried Köthe, Note Mat. 11 (1991), 177-214. MR 1258546 (95e:06006)
  • 6. D. H. Fremlin, Families of compact sets and Tukey's ordering, Atti Sem. Mat. Fis. Univ. Modena 39 (1991), no. 1, 29-50. MR 1111757 (92c:54032)
  • 7. H. Friedman, Rectangle inclusion problems, note.
  • 8. L. Harrington, S. Shelah, Counting equivalence classes for co-$ \kappa $-Souslin equivalence relations, Logic Colloquium '80 (Prague, 1980), 147-152, Stud. Logic Foundations Math., 108, North-Holland, Amsterdam-New York, 1982. MR 673790 (84c:03088)
  • 9. T. Jech, Set Theory (third edition), Springer, 2003. MR 1940513 (2004g:03071)
  • 10. V. Kanellopoulos, Ramsey families of subtrees of the dyadic tree, Trans. Amer. Math. Soc. 357 (2005), no. 10, 3865-3886. MR 2159691 (2006d:05052)
  • 11. A. S. Kechris, Classical Descriptive Set Theory, Graduate Texts in Mathematics 156, Springer-Verlag, 1994. MR 1321597 (96e:03057)
  • 12. W. Kubiś, Perfect cliques and $ G\sb \delta $ colorings of Polish spaces, Proc. Amer. Math. Soc. 131 (2003), no. 2, 619-623. MR 1933354 (2004g:54043)
  • 13. W. Kubiś, S. Shelah, Analytic colorings, Ann. Pure Appl. Logic 121 (2003), no. 2-3, 145-161. MR 1982945 (2004j:03055)
  • 14. K. Kunen, Set theory. An introduction to independence proofs, Studies in Logic and the Foundations of Mathematics 102, North-Holland Publishing Co., Amsterdam-New York, 1980. MR 597342 (82f:03001)
  • 15. A. Louveau, S. Shelah, B. Veličković, Borel partitions of infinite subtrees of a perfect tree, Ann. Pure Appl. Logic 63 (1993), no. 3, 271-281. MR 1237234 (94g:04003)
  • 16. A. Louveau, B. Veličković, Analytic ideals and cofinal types, Ann. Pure Appl. Logic 99 (1999), no. 1-3, 171-195. MR 1708151 (2000g:03111)
  • 17. K. Mazur, A modification of Louveau and Veličković's construction for $ F_{\sigma }$-ideals, Proc. Amer. Math. Soc. 128 (2000), no. 5, 1475-1479. MR 1626442 (2000j:03067)
  • 18. A. W. Miller, Mapping a set of reals onto the reals, J. Symbolic Logic, Vol. 48 (1983), No. 3, 575-584. MR 716618 (84k:03125)
  • 19. A. W. Miller, On the length of Borel hierarchies, Ann. Math. Logic 16 (1979), no. 3, 233-267. MR 548475 (80m:04003)
  • 20. J. Mycielski, Independent sets in topological algebras, Fund. Math. 55 (1964), 139-147. MR 0173645 (30:3855)
  • 21. M. Sabok, Forcing, games and families of closed sets, Trans. Amer. Math. Soc., to appear.
  • 22. M. Sabok, On Idealized Forcing, Instytut Matematyczny Uniwersytetu Wrocławskiego, Ph.D. thesis.
  • 23. S. Shelah, Borel sets with large squares, Fund. Math. 159 (1999), 1-50. MR 1669643 (2000i:03073)
  • 24. S. Solecki, Covering analytic sets by families of closed sets, J. Symbolic Logic 59 (1994), no. 3, 1022-1031. MR 1295987 (95g:54033)
  • 25. S. Solecki, S. Todorčević, Cofinal types of topological directed orders, Ann. Inst. Fourier (Grenoble) 54 (2004), no. 6, 1877-1911 (2005). MR 2134228 (2006k:03089)
  • 26. S. Todorčević, A classification of transitive relations on $ \omega \sb 1$, Proc. London Math. Soc. (3) 73 (1996), no. 3, 501-533. MR 1407459 (97k:04001)
  • 27. S. Todorčević, Directed sets and cofinal types, Trans. Amer. Math. Soc. 290 (1985), no. 2, 711-723. MR 792822 (87a:03084)
  • 28. S. Todorčević, Introduction to Ramsey Spaces, Annals of Mathematics Studies, Vol 174, Princeton University Press, 2010. MR 2603812
  • 29. J. W. Tukey, Convergence and uniformity in topology, Annals of Mathematics Studies, no. 2. Princeton University Press, Princeton, N.J., 1940. MR 0002515 (2:67a)
  • 30. J. Zapletal, Forcing idealized, Cambridge Tracts in Mathematics 174, Cambridge University Press, Cambridge, 2008. MR 2391923 (2009b:03002)
  • 31. J. Zapletal, Homogeneous sets of positive outer measure, preprint.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 03E15

Retrieve articles in all journals with MSC (2010): 03E15


Additional Information

Tamás Mátrai
Affiliation: Department of Mathematics, University of Toronto, 40 St. George Street, Toronto, Ontario, Canada
Address at time of publication: Alfréd Rényi Institute of Mathematics, Hungarian Academy of Sciences, 13-15 Reáltanoda Street, Budapest H-1053 Hungary
Email: matrait@renyi.hu

DOI: https://doi.org/10.1090/S0002-9947-2012-05468-7
Received by editor(s): October 8, 2009
Received by editor(s) in revised form: September 20, 2010
Published electronically: June 8, 2012
Additional Notes: This research was partially supported by the OTKA grants K 61600, K 49786 and K 72655 and by the NSERC grants 129977 and A-7354.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society